Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Lubbock, TX

July 3, 2010Terry County, Texas

NWS Lubbock, TX issued this flash flood warning at Jul 3, 2010, 9:34 PM CDT for Terry County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2010, 9:34 PM CDT (02:34 UTC)
Expired
Jul 3, 2010, 11:30 PM CDT
In force
116 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Terry County, TX

The radar

The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WGUS54 KLUB 040234
FFWLUB
TXC445-040430-
/O.NEW.KLUB.FF.W.0002.100704T0234Z-100704T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
934 PM CDT SAT JUL 3 2010

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TERRY COUNTY IN NORTHWEST TEXAS.

* UNTIL 1130 PM CDT

* AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN EXCESS OF 2 INCHES HAS FALLEN OVER THE LAST HALF
  AN HOUR. POSSIBLY OVER FIVE INCHES RAIN HAS FALLEN THUS FAR TODAY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEADOW AND 
  JUST SOUTH OF LOCKETVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA. THIS WILL CAUSE FLASH FLOODING THROUGH WASHES AND DRAWS 
AND FLOODING OVER POOR DRAINAGE AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLASH FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

&&

LAT...LON 3319 10259 3338 10259 3339 10208 3319 10208

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:21 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 3, 9:21 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
921 PM CDT SAT JUL 3 2010

.UPDATE...
FLOOD/FLASH FLOOD THREAT WILL CONTINUE TONIGHT AS A COMPACT UPPER
LEVEL DISTURBANCE ROLLS EAST-NORTHEAST FROM ABOUT 30-40 MILES
SOUTHWEST OF LUBBOCK AS OF THIS WRITING TO NEAR KCDS LATER TONIGHT
BASED ON LATEST RUC/WRF-NAM SOLUTIONS. FLOOD THREAT PROBABLY A BIT
MORE COMPACT THAN THE ADVISORY LEVEL RAINFALL ON FRIDAY...BUT
RAINFALL ALSO LIKELY MORE INTENSE. THIS SYSTEM MAY BE CAPABLE OF
GENERATING AN ADDITIONAL THREE INCHES OF RAIN OR EVEN LOCALLY NEAR
FIVE INCHES RUNNING FROM NEAR BROWNFIELD THROUGH LUBBOCK THEN TO
NEAR OR A LITTLE SOUTH OF CHILDRESS. SYSTEM LIKELY TO UNDERGO
CHANGE AND EVOLUTION IF IT IS IMPACTED BY STORM OUTFLOWS FROM
APPROACHING NEW MEXICO THUNDERSTORMS SO A WELL BEHAVED THREAT AXIS
SEEMS UNLIKELY. REGARDLESS...THE PRIMARY THREAT AREA IS SQUARE IN
THE MIDDLE OF THE FLOOD WATCH. WE ANTICIPATE NO SIGNIFICANT
CHANGES TO THE GRIDDED FORECAST THIS EVENING. RMCQUEEN

&&

.AVIATION...
NEARLY CONTINUOUS RAIN OR SHOWER THREAT WILL CONTINUE AT BOTH TAF
SITES WITH MVFR TO IFR CONDITIONS. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SAT JUL 3 2010/

SHORT TERM...
THE VERY WET HOLIDAY WEEKEND CONTINUES AS A TROPICAL AIRMASS PERSIST
ACROSS THE REGION. CURRENT SATELLITE INDICATES PWATS VALUES 170-200
PERCENT OF NORMAL...RUNNING NEAR AND ABOVE THE 2 INCH MARK. THIS
ATMOSPHERE HAS BEEN SUPPORTIVE OF VERY EFFICIENT RAIN PRODUCING
SHOWERS. ONE BATCH OF MODERATE/HEAVY RAIN THAT TRACKED OVER MUCH OF
THE CENTRAL PART OF THE AREA THIS MORNING PRODUCED A QUICK 1-4
INCHES BEFORE FINALLY WEAKENING AND SHIFTING NORTH INTO THE
PANHANDLE. OF NOTE...THE LUBBOCK AIRPORT HAS ALREADY RECEIVED 5.17
INCHES THIS MONTH...MAKING IT UNOFFICIALLY THE 6TH WETTEST JULY ON
RECORD. THE RECORD IS 7.20 INCHES...SET BACK IN 1976.
UNFORTUNATELY...IT LOOKS LIKE WE WILL BE ADDING TO OUR RAIN TOTALS.
WATER VAPOR IMAGERY SHOWS ANOTHER UPPER LEVEL WAVE LIFTING NORTHWARD
OUT OF THE BIG BEND REGION...WITH VISIBLE SATELLITE SHOWING A NICELY
DEVELOPED VORTEX BETWEEN KGDP AND KINK. THESE FEATURES WERE
SUPPORTING ADDITIONAL REDEVELOPMENT FROM THE PERMIAN BASIN SOUTH
INTO THE BIG BEND AND LATEST NWP GUIDANCE SUGGESTS ANOTHER ROUND OF
HEAVY RAIN WILL MOVE UP AND ACROSS THE AREA LATER THIS AFTERNOON AND
TONIGHT. THUS...AGAIN LOOK FOR THE POTENTIAL OF FLOODING AS THIS
NEXT BATCH OF RAIN MOVES UP AND OVER MANY OF THE SAME AREAS THAT
HAVE ALREADY EXPERIENCE SEVERAL ROUNDS OF HEAVY RAIN. THE LARGE
UPPER TROUGH ACROSS THE WESTERN THIRD OF THE NATION WILL MAKE SOME
PROGRESS EASTWARD OVER THE NEXT DAY...AND THIS SHOULD HELP TO BEND
THE DEEP MOISTURE PLUME EASTWARD JUST A BIT...PERHAPS SHIFTING THE
GREATEST THREAT OF HEAVY RAINFALL DURING THE DAY SUNDAY ACROSS THE
CENTRAL/EASTERN ZONES. THUS...WILL CONTINUE WITH THE FLOOD WATCH
THROUGH SUNDAY MORNING FOR NOW THOUGH PORTIONS MAY HAVE TO BE
EXTENDED IN TIME. WESTERN AREAS MAY SEE ENOUGH HEATING SUNDAY
AFTERNOON TO POP A STORM OR TWO...THOUGH THE GREATER CHANCES FOR
PRECIPITATION WILL REMAIN FURTHER EAST.

LOOK FOR ANOTHER MILD AND CLOUDY NIGHT TONIGHT WITH LOWS IN THE
UPPER 60S AND LOWER 70S. SOME BREAKS IN THE CLOUDS MAY FINALLY TRY
TO WORK INTO THE NW/W ZONES ON SUNDAY...WHICH WOULD HELP TO READINGS
WELL INTO THE 80S. ELSEWHERE...TEMPERATURES WILL STRUGGLE TO MAKE
THE UPPER 70S AND LOWER 80S.

LONG TERM...
UPPER LEVEL SHORT WAVE TROUGH MOVING ACROSS THE CNTL AND NRN
PLAINS MONDAY SHOULD BEGIN TO SHIFT PLUME OF DEEP AND RICH
MOISTURE EWD BUT NOT BEFORE DUMPING MORE RAINFALL ON THE FCST
AREA...THIS TIME ACROSS THE ERN ZONES...SUNDAY NIGHT AND MONDAY.
PLUME DOES NOT GET TOO FAR AWAY BEFORE STALLING WITH POTENTIALLY
DRIEST DAY BEING TUESDAY BEFORE UPPER HIGH OVER THE ERN CONUS
BUILDS BACK TOWARD THE WEST. THE RIDGE BUILDING WWD WOULD LIKELY
SHIFT THE DEEP MOISTURE BACK OVER THE ERN ZONES OF THE FCST AREA
AS EARLY AS WEDNESDAY AND POSSIBLY LINGERING THROUGH THE WEEK.
EVEN WEST OF THE MOISTURE PLUME AIR MASS WILL REMAIN CONDITIONALLY
UNSTABLE WITH POTENTIAL FOR ISOLATED THUNDER DEVELOPMENT. ALSO
THERE IS STILL QUITE A BIT OF UNCERTAINTY ABOUT ANY COLD FRONTAL
INTRUSION WITH MODELS LACKING A CLEAR CONSENSUS. EASTERLY UPSLOPE
FLOW BEHIND A BOUNDARY THAT GETS THIS FAR SOUTH BY MIDWEEK WOULD
LIKELY ENHANCE PRECIP CHANCES FURTHER. THUS DO NOT SEE ANY REASON
TO ELIMINATE PRECIP WORDING FROM THE FCST ATTM AND WILL FAVOR ERN
ZONES FOR CHC POPS MID WEEK AS THE DEEP MOISTURE RETURNS.
INDICATIONS STILL MIXED WITH REGARD TO SWRN CONUS UPPER HIGH AND
WHETHER IT CAN EXPAND AND STRENGTHEN ENOUGH TO CUT OFF MOISTURE.
STILL A DECENT QPF SIGNATURE IN THE MODELS FOR NEXT SATURDAY THAT
WILL KEEP SLIGHT CHANCE GOING INTO THE WEEKEND ATTM. TEMPS LIKELY
TO REMAIN COOLER THAN SEASONAL NORMS BUT GET CLOSER TO THEM AS
SHOWERS BECOME LESS WIDESPREAD AND CLOUD COVER SEES SOME BREAKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  88  65  88  64 /  40  30  20  20  10
TULIA         68  82  67  84  66 /  50  40  30  20  20
PLAINVIEW     68  83  67  85  65 /  60  40  30  30  20
LEVELLAND     68  83  67  86  66 /  70  40  30  20  10
LUBBOCK       70  83  69  84  68 /  80  50  30  30  20
DENVER CITY   67  82  67  90  65 /  70  50  30  20  10
BROWNFIELD    68  82  68  88  67 /  80  50  30  30  20
CHILDRESS     72  83  71  81  70 /  80  60  50  40  20
SPUR          71  83  67  80  70 /  80  70  50  40  20
ASPERMONT     73  83  70  82  70 /  80  70  50  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
TXZ023>026-028>044.

&&

05/99/05
Hazardous weather outlook, Jul 3, 11:28 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 AM CDT SAT JUL 3 2010

TXZ021>044-041630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1128 AM CDT SAT JUL 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING

A FLOOD WATCH CONTINUES ACROSS MOST OF THE OUTLOOK AREA THROUGH
SUNDAY MORNING. PERIODS OF WIDESPREAD AND OCCASIONALLY HEAVY RAINFALL
WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. COMBINING THE EXPECTED RAIN
TOTALS WITH RAIN WHICH HAS ALREADY FALLEN THERE IS A HIGH LIKELIHOOD
OF FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR HEAVY RAINFALL AND FLOODING WILL PERSIST THROUGH AT
LEAST EARLY SUNDAY...BEFORE GRADUALLY DIMINISHING LATE SUNDAY OR
EARLY MONDAY. RAINFALL TOTALS OF 2 TO 6 INCHES WILL BE POSSIBLE BY
LATE THIS WEEKEND...WITH LOCALIZED 8 INCH TOTALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL OFFICIALS ARE ENCOURAGED TO RELAY REPORTS OF FLOODING
TO THE NATIONAL WEATHER SERVICE IN LUBBOCK.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:30 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Hale, Hockley, Lamb, Lubbock and 3 more3 hr
Jul 3, 7:59 PM CDTAreal Flood WarningLUBLynn, Terry, Yoakum2 hr
Jul 3, 10:19 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Garza, Hale, Hockley, Lubbock and 2 more3 hr
Jul 3, 10:28 PM CDTFlash Flood WarningLUBCrosby, Garza, Hockley, Lubbock, Lynn, Terry2 hr
Jul 4, 12:00 AM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Hall, Motley3 hr
Jul 4, 12:39 AM CDTFlash Flood WarningLUBBriscoe, Cochran, Crosby, Dickens, Floyd, Garza and 10 more96 min
Jul 4, 2:18 AM CDTFlash Flood WarningLUBBriscoe, Crosby, Dickens, Floyd, Garza, Hall and 4 more117 min
Jul 4, 2:38 AM CDTAreal Flood WarningLUBFloyd, Hale, Hockley, Lubbock, Lynn, Terry6 hr
Jul 4, 4:17 AM CDTFlash Flood WarningLUBBriscoe, Crosby, Dickens, Floyd, Garza, Hall and 4 more118 min
Jul 4, 4:29 AM CDTFlash Flood WatchLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 12 more15 hr
Jul 4, 6:19 AM CDTFlash Flood WarningLUBCrosby, Dickens, Garza, Kent, Lubbock, Lynn116 min
Jul 4, 6:36 AM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Floyd, Hall, King and 2 more114 min
Jul 4, 7:52 AM CDTFlash Flood Warning EmergencyLUBGarza, Lynn113 min
Jul 4, 7:53 AM CDTAreal Flood WarningLUBCrosby, Dickens, Hockley, Kent, Lubbock, Lynn and 1 more4 hr
Jul 4, 8:35 AM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Floyd, Hall, King and 2 more3 hr
Jul 4, 10:07 AM CDTAreal Flood WarningLUBGarza, Lynn3 hr
Jul 4, 11:11 AM CDTRiver Flood WarningLUBStonewall7 days
Jul 4, 11:29 AM CDTAreal Flood AdvisoryLUBCottle, King, Stonewall3 hr
Jul 4, 11:48 AM CDTAreal Flood AdvisoryLUBDickens, Kent3 hr
Jul 4, 1:01 PM CDTAreal Flood AdvisoryLUBGarza, Lynn119 min
Jul 4, 3:00 PM CDTRiver Flood WarningLUBGarza5 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.